Liver And Allopurinol Side Effects

March 20, 2007 in Gout Remedies Forum For Gout Treatment

I’m often asked about different aspects of gout treatments. Today I answered a question about allopurinol side effects. “Does allopurinol taken for gout contribute to liver damage?”, asked a reader from the USA.

Most people tolerate allopurinol well, but up to 20% can have adverse reactions.

The most serious reactions can involve liver problems. These are thought to be reversible – i.e. affected the liver recovers after allopurinol is stopped.

Reactions are usually preceded by severe itching and/or rashes. If you show these symptoms you must stop taking allopurinol immediately and consult your doctor.

Regular blood tests, including liver function tests, are an important part of allopurinol treatment. Not only will they give early warning of allopurinol side-effects, but they will also ensure that the correct dosage is being taken.

If complications occur, from reactions to treatment, from unusual blood test results, or from failure to reach safe uric acid levels (maximum 5mg/dL), treatment should be managed by a rheumatologist. There is a global listing of rheumatologists that will help you find a suitable specialist wherever you live (search for find a rheumatologist in the search box near the top and bottom of every page).

I’m always adding new information about allopurinol. You can keep up-to-date with this by subscribing to the free update service. Occasionally I will update allopurinol summaries on my main website.


Find more (see gouty search hints).

 

2 responses to Liver And Allopurinol Side Effects

  1. Hi

    I used to have gout during a particular stess point in my life five years ago, I was diagnosed with gout and given allopurinol 100mg twice a day.

    I stopped taking allopurinol about one year in, as all of my gout symptoms went away and I have not needed it since.

    However I do have stiff joints especially after a long drive, I am also being checked due to raised liver lft’s which never seem to become normal although the tests are now stable.

    Do you think I should go back to Allopurinol to try to bring down the LFT score? would you know if raised uric acid may be the possible cause of the high LFT’s?

    I am 43 a non smoker I do enjoy a social drink at the weekend but mostly stopped in the week now. I was a heavy drinker during that stress point in my life, I put a lot down to this as the cause of the raised LFT’s…any advice is appreciated

  2. I have re-opened this discussion about liver and allopurinol side effects.

    Side effects with allopurinol are rare, but can be serious, so should never be ignored. Recent guidelines have highlighted specific racial groups as being high risk.

    It is wise for everyone, irrespective of racial origins, to insist on liver function and kidney function tests whenever uric acid tests are done. To be clear, these test should take place at least once a year, and two weeks after any change of dose. A high proportion of surveys and studies indicate that this is not usual procedure in many medical practices. It is up to you to insist that these tests are done – they are important.

    Please note that you must discuss test results with your doctor. People who contribute to these forums, including the administrator, have no medical training, and cannot advise you on specific cases. Our support is to help you understand what your doctor is saying, and explain what questions you should ask.

    What are your experiences with liver and allopurinol?

What do you think about Liver And Allopurinol Side Effects?